Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2018, 5:53 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 22, 2018, 6:20 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 10 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
242
WUUS54 KBMX 222253
SVRBMX
ALC051-087-123-222345-
/O.NEW.KBMX.SV.W.0052.180622T2253Z-180622T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
553 PM CDT FRI JUN 22 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Elmore County in east central Alabama...
Northern Macon County in southeastern Alabama...
South central Tallapoosa County in east central Alabama...
* Until 645 PM CDT.
* At 552 PM CDT, a severe thunderstorm was located over Reeves
Airport, or over Tallassee, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tuskegee, Tallassee, Notasulga, Milstead, Franklin, Liberty City,
Reeves Airport, Lake Tuskegee, Tallapoosa City, Tuskegee National
Forest, Yates Dam, I 85 Rest Area, Uphapee Creek and Moton Field
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3241 8551 3244 8597 3257 8596 3259 8570
3258 8569 3258 8566 3257 8566 3251 8553
TIME...MOT...LOC 2252Z 266DEG 27KT 3251 8590
HAIL...1.00IN
WIND...60MPH
$$
89^GSatterwhite2 follow-up statements
841
WWUS54 KBMX 222309
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
609 PM CDT FRI JUN 22 2018
ALC051-123-222318-
/O.CAN.KBMX.SV.W.0052.000000T0000Z-180622T2345Z/
Elmore AL-Tallapoosa AL-
609 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELMORE AND SOUTH
CENTRAL TALLAPOOSA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3241 8551 3243 8581 3256 8579 3257 8569
3258 8566 3257 8566 3251 8553
TIME...MOT...LOC 2308Z 276DEG 20KT 3250 8574
$$
ALC087-222345-
/O.CON.KBMX.SV.W.0052.000000T0000Z-180622T2345Z/
Macon AL-
609 PM CDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN MACON COUNTY...
At 608 PM CDT, a severe thunderstorm was located near Tuskegee,
moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tuskegee, Notasulga, Franklin, Tuskegee National Forest, Lake
Tuskegee, I 85 Rest Area, Uphapee Creek and Moton Field Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3241 8551 3243 8581 3256 8579 3257 8569
3258 8566 3257 8566 3251 8553
TIME...MOT...LOC 2308Z 276DEG 20KT 3250 8574
HAIL...0.75IN
WIND...60MPH
$$
89^GSatterwhite865
WWUS54 KBMX 222320
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
620 PM CDT FRI JUN 22 2018
ALC087-222330-
/O.CAN.KBMX.SV.W.0052.000000T0000Z-180622T2345Z/
Macon AL-
620 PM CDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3241 8551 3243 8581 3256 8579 3257 8569
3258 8566 3257 8566 3251 8553
TIME...MOT...LOC 2320Z 266DEG 27KT 3251 8563
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 302 PM CDT Fri Jun 22 2018 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... This afternoon and early evening. An upper level low remains to the north near the border of Illinois and Indiana state line while an occluded low was analyzed over eastern Illinois. A stationary front extended east of the triple point across the Ohio River Valley and into West Virginia and Virginia. A cold front extended from the triple point southeast into Kentucky and stretched southwest into west Tennessee and into central Arkansas. Cloud cover has helped to limit destabilization in the lower levels and this has kept the stronger storms more isolated. There still remains potential for a few severe thunderstorms with damaging wind being the primary risk. There remains a non zero tornado threat but the risk remains minimal. Fast storm motions from 30-40 mph is helping to reduce the risk of localized flooding despite rain rates averaging from 1.00 to 1.50 inches per hour. Deep layer unidirectional wind shear will continue to support organized convection with higher longevity than typical summertime convection. Storm-relative helicity values observed on the 12Z sounding were supportive of some broad storm-scale rotation as has been exhibited recently in storms that moved across Pickens and into Tuscaloosa County. A brief tornado can not be entirely ruled out, especially where storms interact with low-level boundaries where low-level directional shear will be maximized. An outflow boundary from convection last evening drifted south to near the U.S. Highway 80 corridor this morning and this boundary is now observed by radar lifting northeast and is acting as a focus for shower and thunderstorm activity across our southwest and south-central counties. Meanwhile, we expect ongoing activity to continue to move generally east across central Alabama through late afternoon. 05 .LONG TERM... Saturday through Thursday. The southern extent of moderate westerly flow at 500mb will reside over North Alabama on Saturday along with a thermal gradient associated with prior convection. Warm advection and lift near this feature should continue to serve as a focus for showers and storms with the highest chances across the North. After Saturday, the 500mb pattern will become more typical of summer, and the aforementioned thermal gradient should retreat northward on Sunday as higher heights develop across the Deep South. Convection should be isolated and limited to north of Interstate 20. Rain chances may slowly increase for Monday through Thursday as the ridge weakens. 87/Grantham && .AVIATION... 18Z TAF Discussion. Conditions will now begin to deteriorate across the area as showers and storms begin to move into the area. Look for impacts at TCL and within the hour and then EET, ASN, and ANB by 19 to 20Z. Look for the impacts to begin at MGM and TOI after 23Z. Thunderstorms will not persists in a area for long so went with generally only 2 to 3 hours with each tempo. Drier tonight with low clouds developing after 8Z. Another MCS will move into the area late morning, generally across the north, so added in prob30 for the northern sites for TSRA after 16Z. 16 && .FIRE WEATHER... Relatively high rain chances will continue through Saturday especially across the northern half of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 88 71 92 71 / 50 60 20 20 30 Anniston 70 89 71 92 72 / 60 60 10 10 20 Birmingham 72 90 73 93 73 / 40 50 10 10 20 Tuscaloosa 72 93 74 94 74 / 40 40 10 10 10 Calera 72 90 73 92 73 / 50 40 10 10 10 Auburn 71 89 73 91 73 / 60 40 10 10 10 Montgomery 74 93 74 94 74 / 60 30 10 10 10 Troy 74 92 73 92 73 / 50 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 22, 4:38 AM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 438 AM CDT Fri Jun 22 2018 ALZ011>015-017>050-231245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 438 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a risk of severe storms this afternoon and evening across all of Central Alabama. However, the favored area for severe storms will be along the I-20 corridor with the main threat being damaging straight line winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and this evening.
In the hours before
Special weather statement, Jun 22, 5:03 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT FRI JUN 22 2018
ALZ024>026-222230-
Jefferson AL-Shelby AL-St. Clair AL-
503 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...
SOUTHEASTERN JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 530
PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland Lakes, or over Chelsea, moving northeast at 35 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Hoover, Vestavia Hills, Mountain Brook, Leeds, Moody, Chelsea,
Wilsonville, Indian Springs Village, Vincent, Harpersville, Westover,
Vandiver, Barber Motorsports Park, Greystone, Highland Lakes, Cahaba
Heights, Fowler Lake, The Summit, Lake Purdy and Brook Highland.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3345 8632 3341 8634 3341 8636 3339 8638
3338 8636 3336 8634 3321 8662 3343 8683
3360 8649
TIME...MOT...LOC 2203Z 237DEG 30KT 3336 8664
75Local storm report, Jun 22, 5:11 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL DEXTER 32.64N 86.15W
06/22/2018 E1.00 INCH ELMORE AL EMERGENCY MNGR
REPORTED ALONG DEXTER ROAD NEAR SANTUCK.
&&
DAVISLocal storm report, Jun 22, 5:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 2 E JACKSONS' GAP 32.89N 85.78W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN AT EAGLE CREEK ROAD AND CROUCH
ROAD.
&&
DAVISSpecial weather statement, Jun 22, 5:15 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Birmingham AL 515 PM CDT FRI JUN 22 2018 ALZ029-038-222245- Randolph AL-Chambers AL- 515 PM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND NORTH CENTRAL CHAMBERS COUNTIES UNTIL 545 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near Welch, or near Roanoke, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roanoke, Standing Rock, Crystal Lake, Welch, Dickert, Rock Mills, Big Springs, Paran and Roanoke Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3306 8523 3309 8553 3335 8528 3307 8522 TIME...MOT...LOC 2215Z 226DEG 28KT 3309 8542 89^GSatterwhite
Local storm report, Jun 22, 5:26 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND DMG 4 NNE DADEVILLE 32.88N 85.73W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN ON DUDLEYVILLE ROAD AND MCKELVEY
STREET.
&&
DAVISSpecial weather statement, Jun 22, 5:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT FRI JUN 22 2018
ALZ037-045-047-222315-
Lee AL-Tallapoosa AL-Macon AL-
544 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...NORTHEASTERN
MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tallapoosa City, or near Tallassee, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Waverly, Martin Dam, Liberty
City, Reeves Airport, Tallapoosa City, Loachapoka, Yates Dam, Roxana,
Reeltown and Yates Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3251 8548 3250 8589 3265 8589 3266 8591
3269 8591 3273 8552
TIME...MOT...LOC 2244Z 266DEG 27KT 3261 8586
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:12 AM CDT | Special Weather Statement | BMX | Lamar | 33 min |
| Jun 22, 11:40 AM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| Jun 22, 12:43 PM CDT | Special Weather Statement | BMX | Walker | 32 min |
| Jun 22, 1:14 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jun 22, 1:40 PM CDT | Special Weather Statement | BMX | Fayette | 35 min |
| Jun 22, 2:06 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Jun 22, 2:08 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 22, 2:35 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jun 22, 2:53 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Jun 22, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 42 min |
| Jun 22, 3:08 PM CDT | Special Weather Statement | BMX | Greene, Hale | 52 min |
| Jun 22, 3:18 PM CDT | Special Weather Statement | BMX | Hale | 27 min |
| Jun 22, 3:59 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Jun 22, 4:00 PM CDT | Special Weather Statement | BMX | Coosa | 30 min |
| Jun 22, 4:28 PM CDT | Special Weather Statement | BMX | Elmore | 32 min |
| Jun 22, 4:31 PM CDT | Special Weather Statement | BMX | Perry | 29 min |
| Jun 22, 4:32 PM CDT | Special Weather Statement | BMX | Chambers, Clay, Tallapoosa | 28 min |
| Jun 22, 4:46 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 44 min |
| Jun 22, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 28 min |
| Jun 22, 5:03 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jun 22, 5:15 PM CDT | Special Weather Statement | BMX | Randolph | 30 min |
| Jun 22, 5:44 PM CDT | Special Weather Statement | BMX | Macon | 31 min |
| Jun 22, 6:23 PM CDT | Special Weather Statement | BMX | Macon | 37 min |
| Jun 22, 6:25 PM CDT | Special Weather Statement | BMX | Winston | 35 min |
| Jun 22, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 19 min |
| Jun 22, 6:48 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| Jun 22, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.